Stimulants--Physical Coordination?

Discussion in 'General Parenting' started by pepperidge, Feb 10, 2007.

  1. pepperidge

    pepperidge New Member

    Hi

    My son just started focalin a while ago. We did 2.5 mg with no effect, now up to 5 mg. It seems to be helping with the frustration tolerance at least some. Though I think that when it wears off in the eveing the frustration tolerance seems to go to zero.

    But I have been noticing that for the last few weeks, my son is seemingly do less well at soccer. No making good contact with the ball, more fear of being hit.

    I would think that if anything stimulants would help.


    Anyone have any thoughts?

    Chris
     
  2. smallworld

    smallworld Moderator

    Hi Chris,

    Stimulants can exacerbate anxiety. Maybe that's what's going on . . .

    I owe you a PM.
     
  3. Sheila

    Sheila Moderator

    It seems I remember my husband saying that a trialed stimulant made him tired. But there were other side affects also -- headache, feeling strange, significant drop in blood pressure, etc.

    It curtails difficult child's stamina also.

    Anxiety can be a side affect.

    Or it could be the medication is doing exactly what it's suppose to do, eg, giving him that neosecond extra to think of the consequences before he acts, more impulse control.
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Stimulants, when I tried them, made me very anxious and just didn't work well for me. My son got aggressive and mean on them. You have to decide if the benefits outweigh the bad stuff. I personally (and this is just a mom's opinion) try not to use stims if not necessary.
     
  5. pepperidge

    pepperidge New Member



    MWM, Tthe stimulants seem to be working, at least in terms of improving his focus, frustration tolerance. While we need to do some more controlled observations, at least that is my impression. If they made him more miserable (which by the way Ritalin and Adderall did 3 yrs ago) then it would be easy, just d/c them. For my oldest they have helped tremendously, but not by themselves. Obviously for some they aren't the ticket.

    The issue I was bringing up was that they seemed to be helping, but his soccer game (which is not so spectualar to begin with) seems to be suffering, and I was wondering if anyone had any thoughts about the physical coordination part of it.
     
  6. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    I'm not sure about the coordination stuff, but I think I could understand a little of the hesitancy. My difficult child can be a little "slower" on the stims. It also depends on the time of day.

    Have you asked him about it? I would see if he could shed some light on it (as well as you keeping a close eye on it). Many times our kids are more intuitive than we give them credit for - they are the ones who are being affected by the medications and many times they can vocalize what is going on or how they are feeling.

    Sharon
     
  7. Marguerite

    Marguerite Active Member

    I've not known physical coordination to be affected adversely by medications, but I HAVE seen kids with ADHD and similar have bad coordination anyway. I first saw it with my nephew (the one who insisted on living on Vegemite sandwiches - another post). He was amazingly unco - he would fall out of the treehouse, or down an embankment, and because he just went limp like a rag doll he never hurt himself. But he was always the kid with shirt hanging out, laces undone, hair all messy - he had poor muscle tone and was a skinny rake.
    Now I see the same things with my boys. To a lesser extent with easy child 2/difficult child 2, who does manage her stiltwalking but can't imitate movements well.
    But the boys - poor muscle tone, can't draw for peanuts, a mess on the playing field (although difficult child 3 did manage to score a goal in touch footie a year ago). Any game which is played fast and active, they're not good at. Anything requiring careful thought - they can be very good.
    Plus the hypermobile joints - I do wonder if there is a connection there, as well, and this also makes their game playing a problem. Also means they can't manage writing implements or cutlery very well, either.

    But in all these cases in think it's the disability, not the medications to treat it, because we saw the problem before medications were given. With my nephew, medications weren't available back then. And now his eldest son is just like him - only on medications.

    Marg
     
  8. Sara PA

    Sara PA New Member

    Amphetamines are considered performance enhancing drugs and are banned by profeesional sports leagues. Barry Bonds just hit the news when people reported he failed a drug test because of amphetamines.
     
  9. OTE

    OTE Active Member

    In my experience many true ADHD kids have coordination issues.

    Here's a hypothesis: The stimulant slows him down. Perhaps as part of this slow down he is paying more attention to the game. So while before he responded to the ball without thinking (impulsive behavior of ADHD) he's now thinking about it. And as part of that thought he sees all these other kids charging him?
     
Loading...